Case report reveals sympathetic hyperactivation after endoscopic third ventriculostomy, suggesting potential implications for management.
BACKGROUND: Sympathetic hyperactivation is a rare but potentially severe form of autonomic dysregulation. It is typically associated with traumatic brain injury or acute intracranial pathology. Its occurrence following endoscopic third ventriculostomy (ETV) is exceptionally uncommon, and reports in adult patients are lacking. Understanding this complication is important because of the close anatomical relationship between the third ventricular floor and hypothalamic autonomic centers. OBSERVATIONS: A 57-year-old patient with long-standing overt ventriculomegaly in adults underwent an uncomplicated ETV. Immediately on emergence from anesthesia, the patient developed abrupt autonomic instability, including severe tachycardia, hypertension, tachypnea, tremors, diaphoresis, and hyperthermia, despite a normal neurological examination. This complication required deep sedation with high-dose propofol, followed by dexmedetomidine infusion. Complete resolution occurred within 48 hours, with no further autonomic disturbances. LESSONS: This case shows that acute sympathetic hyperactivation may occur after ETV, likely due to transient disturbance of hypothalamic or periventricular autonomic pathways or rapid changes in CSF dynamics. Although rare, this entity should be considered among the causes of postoperative hemodynamic instability after third ventricular procedures. Early recognition and targeted supportive management are essential to avoid potentially life-threatening cardiovascular and metabolic consequences. https://thejns.org/doi/10.3171/CASE25935.
No takes yet. Share an insight, caveat, or question.
Marino et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: